Nebraska, 2015

Winter Weather in Nebraska, February 17, 2015

February 17, 2015 · NWS GID · 8 events in 8 counties and zones

m. and noon on this Tuesday morning, a rather progressive but somewhat stronger-than-expected snow band tracked from northwest-southeast through South Central Nebraska, primarily affecting locations east-northeast of a Litchfield-Minden-Guide Rock line.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Primarily between 7 a.m. and noon on this Tuesday morning, a rather progressive but somewhat stronger-than-expected snow band tracked from northwest-southeast through South Central Nebraska, primarily affecting locations east-northeast of a Litchfield-Minden-Guide Rock line. Although most of these areas picked up at least a quick inch or so of snow, a narrow corridor generally no more than 30 miles wide received a burst of 2-4 inches, adversely affecting the morning commute especially north of Interstate 80. Conditions were worsened by increasing north wind behind a passing cold front, featuring sustained speeds of generally 20-25 MPH and gusts to over 30 MPH. The center of the main snow band stretched from near Loup City and Arcadia in the northwest, then southeast through the Grand Island, Clay Center and Hebron areas. Within the heart of this swath, a few of the highest measured totals (per a combination of NWS cooperative observers and NeRAIN observers) featured 4.3 at Bruning, 3.6 at Loup City, 3.3 six miles east-southeast of Clay Center, 3.1 at Grand Island airport and 3.0 at Arcadia and Hubbell. On either side of this band, noticeably lower totals were reported at places such as Hastings (1.6) and Geneva (1.5).

Timing-wise, snow first spread into local counties along and north of the Highway 92 between 7-8 a.m., overtook the Interstate 80 corridor mainly from 8-10 a.m., and thereafter tracked through the southeast quadrant of South Central Nebraska before departing into northern Kansas by mid-day. Turning to the meteorology behind this event, one of the main reasons that snow totals in excess of 1 were initially not anticipated revolved around the fact that there were no obvious strong features such as a pronounced frontogenetic band. However, snowfall rates over the local area were likely enhanced by a pocket of very steep low and especially mid level lapse rates. The main forcing aloft was provided by a quick-moving shortwave trough diving southward across Nebraska out of the Dakotas in a broad northwest flow regime, one of several smaller-scale disturbances passing through the central United States within an expansive large-scale trough that encompassed the majority of the nation. At the surface, a weak surface low pressure system accompanied the leading edge of snow, quickly followed by the cold front that ushered in the gusty north wind. Temperatures across South Central Nebraska generally averaged a few degrees either side of 20 F during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 17, 5:50 AM CST, 10 minutes earlier.

Area forecast discussion, Feb 17, 5:50 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
550 AM CST TUE FEB 17 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 349 AM CST TUE FEB 17 2015

NORTHWESTERLY FLOW REMAINS IN PLACE ACROSS THE REGION IN THE UPPER
LEVELS...CONTINUING TO BE INFLUENCED BY TROUGHING ASSOCIATED WITH
A LOW PRESSURE SYSTEM SPINNING WELL TO THE NORTH OVER THE HUDSON
BAY AREA...WHILE A SHARP RIDGE AXIS SITS OVER THE WEST COAST. A
QUICK MOVING MID LEVEL VORT MAX OUT AHEAD OF A STRONGER PUSH
COMING TODAY BROUGHT A ROUND OF SCATTERED SNOW SHOWERS EARLIER
TONIGHT...BUT BASED OFF AUTOMATED OBS AND NEIGHBORING RADARS /KUEX
REMAINS INOPERABLE AT THIS TIME/...THIS BATCH OF ACTIVITY HAS
SHIFTED TO THE SE OF THE CWA INTO E/NERN KS/FAR SERN NEB. PLENTY
OF CLOUD COVER ACROSS THE REGION...AND WINDS ACROSS THE CWA ARE
N/NWRLY FOR THE MOST PART...A WEAKER PATTERN IS IN CURRENTLY IN
PLACE...THOUGH A COLD FRONT IS APPROACHING FROM THE NORTH. TEMPS
AS OF 3AM RANGE FROM THE MID TEENS TO NEAR 30 DEGREES.

LOOKING TO THE DAYTIME HOURS TODAY...CURRENT SATELLITE IMAGERY
SHOWS THE NEXT UPPER LEVEL SHORTWAVE DISTURBANCE ASSOCIATED WITH
THAT HUDSON BAY LOW WORKING ITS WAY SOUTH THROUGH THE
DAKOTAS...AND THIS FEATURE WILL BE THE MAIN PLAYER FOR THE AREAS
WEATHER. CONTINUING TO PUSH ITS WAY S/SE THROUGH THE PLAINS
TODAY...THIS DISTURBANCE...ALONG WITH THE EXIT REGION OF A STRONG
150 KT UPPER LEVEL JET STREAK SLIDING IN FROM THE W/NW AND
STEEPENING LOWER LEVEL LAPSE RATES...IS EXPECTED TO PROVIDE THE
LIFT FOR ANOTHER ROUND OF SNOW SHOWERS. MOVING IN FROM THE
SANDHILLS...RAMPED UP POPS THIS MORNING FROM NW TO SE MAINLY
ACROSS SC NEB...WHICH NEAR/AFTER MIDDAY PICK UP ACROSS NC KS.
BECAUSE OF SOME LINGERING UNCERTAINTY WITH JUST EXACTLY WHERE
THINGS ARE GOING TO SET UP LATER THIS MORNING /AND MODELS STILL
VARY SOME WITH THIS/...RAISED POPS BUT TOPPED THEM AT 60 PERCENT
FOR NOW...WILL ADJUST AS NECESSARY AS THINGS MOVE IN. AT THIS TIME
HAVE THE HIGHEST POPS ACROSS THE SWRN HALF OF THE CWA. LOOKS TO BE
A FAIRLY QUICK MOVING SYSTEM...AND WHILE SOME ACCUMULATING
SNOWFALL IS EXPECTED...KEPT THE TOTALS ACROSS THE CWA NEAR/LESS
THAN 1 INCH...THOUGH IF A STRONGER BAND HAPPENS TO SET UP
SOMEWHERE...TOTALS MORE THAN AN INCH NOT OUT OF THE QUESTION.

ACCOMPANYING THESE SNOW CHANCES ARE GOING TO BE STRONG N/NWRLY
WINDS WITH THE SFC COLD FRONT BEING PUSHED SOUTH THROUGH THE
REGION BY THAT UPPER LEVEL DISTURBANCE. SPEEDS ARE EXPECTED TO
INCREASE INTO THE 20 TO 25 MPH RANGE...WITH GUSTS OVER 30 MPH
POSSIBLE. THESE WINDS COMBINED WITH THE EXPECTED SNOW SHOWERS
/WHICH COULD BRING BRIEF SPELLS OF MOD SNOWFALL/...MAY RESULT IN
PERIODS OF REDUCED VISIBILITIES.

CURRENT THINKING IS THAT ACTIVITY WILL COME TO AN END FROM NW TO
SE LATE THIS AFTERNOON...AND CONTINUED THE DRY FORECAST FOR THE
EVENING/OVERNIGHT PERIOD. WINDS ARE ALSO EXPECTED TO DIMINISH
OVERNIGHT...WITH SPEEDS IN THE 10 TO 15 MPH RANGE BY SUNRISE
WEDNESDAY. FORECAST HIGHS TODAY RANGE FROM THE MID 20S TO MID
30S...WITH LOWS TONIGHT IN THE SINGLE DIGITS TO MID TEENS. THE
COLD TEMPS AND WINDS EARLY WEDNESDAY MORNING LOOK TO RESULT IN
WIND CHILL VALUES DROPPING INTO THE 10 TO 15 DEGREES BELOW ZERO
RANGE ACROSS NRN PORTIONS OF THE CWA.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 349 AM CST TUE FEB 17 2015

THE EXTENDED PERIODS WILL START OFF COLD ON WEDNESDAY IN AN ARCTIC
AIRMASS FOLLOWING THE PASSAGE OF A COLD FRONT ON TUESDAY. THE
PATTERN ALOFT WILL BE HIGHLY AMPLIFIED WITH UPPER RIDGING ALONG
THE WEST COAST...AND AN UPPER TROUGH EXTENDING FROM THE HUDSON BAY
TO THE GULF COAST. AT THE SURFACE A 1035MB SURFACE HIGH WILL BUILD
SOUTH FROM THE DAKOTAS...REINFORCING THE COLD AIRMASS IN PLACE.
TEMPERATURES WILL STRUGGLE DURING THE DAY WITH H85 READINGS IN THE
-10 TO 15C RANGE AT MID DAY. THE SURFACE RIDGE AXIS SLIDES EAST
ALONG THE MOS RIVER DURING THE EVENING AND THE AIRMASS BEGINS TO
MODERATE OVERNIGHT AND THURSDAY. CURRENTLY HAVE SLIGHT CHCS FOR
SNOW IN OUR NORTHEAST ZONES FOR WEDNESDAY NIGHT AND ALTHOUGH
CONFIDENCE IS NOT HIGH...THERE IS ISENTROPIC LIFT PRESENT ON THE
290K SURFACE. ULTIMATELY THERE MAY BE MORE IN THE WAY OF MID LEVEL
CLOUD COVER VS PCPN WITH LLVL MOISTURE LACKING BUT WILL KEEP A
MENTION OF FLURRIES.

THURSDAY WILL BE THE TRANSITION DAY BETWEEN THE COLD AIR RECYCLING
AROUND THE SFC RIDGE TO THE EAST AND WARMER AIR TO THE WEST ALONG
THE HIGH PLAINS. FRIDAY IS SHAPING UP TO BE THE WARMEST DAY OF THE
WEEK IN BETWEEN SYSTEMS AS THE UPPER LOW LIFTS OUT ACROSS THE NE
CONUS AHEAD OF ANOTHER SYSTEM MOVING OUT OF CANADA. THE AIRMASS
WARMS ROUGHLY 10C FROM THURSDAY TO FRIDAY AND HIGHS IN THE 40S ARE
STILL ON TARGET.

OVER THE WEEKEND...A SHORTWAVE TROUGH IS PROGGED TO MOVE INTO THE
PACIFIC NORTHWEST REGION AND ANOTHER TROUGH IS FORECAST TO
TRANSLATE ACROSS THE NORTHERN AND CENTRAL CONUS IN ASSOCIATION
WITH AN UPPER LOW CROSSING ONTARIO. IN A CHANGE FROM MODEL RUNS 24
HOURS AGO...THE WESTERN ENERGY IS CURRENTLY PROGGED BY MODELS TO
CUTOFF ACROSS THE SW CONUS. IF THE MOST RECENT MODELS
VERIFY...WEEKEND PCPN CHCS ARE TRENDING DOWN AND THE MAGNITUDE OF
THE COLD AIR BEHIND THE TROUGH IS NOT AS SHARP. SUNDAY IS STILL
EXPECTED TO BE THE COLDEST OF THE WEEKEND PERIOD BEHIND A STRONG
COLD FRONT SATURDAY NIGHT.

&&

.AVIATION...(FOR THE 12Z KGRI/KEAR TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 536 AM CST TUE FEB 17 2015

PRIMARY FORECAST CONCERN LIES IN THE FIRST 6 HOURS OF THE TAF
PERIOD...AS THE AREA COMES UNDER INCREASING INFLUENCE OF AN
APPROACHING UPPER LEVEL DISTURBANCE. AREA OF SNOW IS CURRENTLY
MAKING ITS WAY SE THROUGH THE SANDHILLS...AND LOOKS TO AFFECT THE
TERMINAL AREAS AFTER SUNRISE AND INTO THE REMAINDER OF THE MORNING
HOURS. BASED ON UPSTREAM OBS AT TIME REPORTING VISIBILITIES NEAR
1 MILE AND CEILINGS AROUND 1500FT...INSERTED A TEMPO GROUP FOR
SIMILAR CONDITIONS FOR WHEN THAT HEAVIER SNOW MOVES THROUGH.
CURRENT THINKING IS THAT THIS MAIN AREA WILL PASS SOUTH BY
MIDDAY...AND HAVE VFR CONDITIONS RETURNING. FOCUS THEN TURNS TO
THE NORTHWEST WINDS BUILDING IN BEHIND A PASSING COLD FRONT...WITH
AFTERNOON SPEEDS OF 20 TO 25 MPH POSSIBLE AND GUSTS OVER 30 MPH.
WINDS ARE EXPECTED TO TAPER OFF THIS EVENING/OVERNIGHT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...ADP
LONG TERM...FAY
AVIATION...ADP
Hazardous weather outlook, Feb 17, 4:13 AM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
413 AM CST TUE FEB 17 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
181200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
413 AM CST TUE FEB 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

PERIODIC SNOW SHOWERS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA
DURING THE DAYTIME HOURS TODAY. ANY SNOWFALL ACCUMULATIONS ARE
FORECAST TO TOP OUT AROUND 1 INCH OR LESS. STRONG NORTHWEST WINDS
WILL DEVELOP LATER THIS MORNING AND CONTINUE INTO THE
AFTERNOON...WITH SPEEDS OF 20 TO 25 MPH AND GUSTS OVER 30 MPH
EXPECTED. THESE WINDS COMBINED WITH ANY FALLING SNOW MAY RESULT
IN VISIBILITIES DROPPING DOWN TO NEAR ONE MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Valley

When
February 17, 6:00 AM CST to 9:30 AM CST
Where
Valley forecast zone
Reported by
COOP Observer
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

A snowfall total of 3.0 inches was measured in Arcadia.

Winter Weather, Sherman

When
February 17, 6:30 AM CST to 10:30 AM CST
Where
Sherman forecast zone
Reported by
CoCoRaHS
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

A snowfall total of 3.6 inches was measured in Loup City.

Winter Weather, Hall

When
February 17, 8:00 AM CST to 11:30 AM CST
Where
Hall forecast zone
Reported by
Official NWS Observations
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

A snowfall total of 3.1 inches was measured in Grand Island, at the Central Nebraska Regional Airport.

Winter Weather, Hamilton

When
February 17, 8:00 AM CST to 11:30 AM CST
Where
Hamilton forecast zone
Reported by
COOP Observer
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

A snowfall total of 2.5 inches was measured 4 miles southeast of Phillips.

Winter Weather, Buffalo

When
February 17, 9:00 AM CST to 11:00 AM CST
Where
Buffalo forecast zone
Reported by
COOP Observer
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

A snowfall total of 2.6 inches was measured in Ravenna.

Winter Weather, Clay

When
February 17, 9:00 AM CST to 12:00 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

A snowfall total of 3.3 inches was measured 6 miles east southeast of Clay Center.

Winter Weather, Nuckolls

When
February 17, 9:00 AM CST to 12:00 PM CST
Where
Nuckolls forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Although ground-truth reports were lacking, observations from nearby counties along with radar data strongly suggested that parts of primarily the northeast quadrant of Nuckolls County received as much as 2-3 inches of snow.

Winter Weather, Thayer

When
February 17, 9:30 AM CST to 12:30 PM CST
Where
Thayer forecast zone
Reported by
COOP Observer
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

A snowfall total of 4.3 inches was measured in Hubbell.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560225, 560226, 560229, 560230, 560228, 560231, 561670, 560232.